MAUDE Adverse Event Report: INTUITIVE SURGICAL, INC FLEXISION; BIOPSY NEEDLE, 21G

INTUITIVE SURGICAL, INC FLEXISION; BIOPSY NEEDLE, 21G
Model Number 490103-10
Medical Device Problem Code Difficult to Remove (1528)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 04/27/2023
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that during an ion endobronchial lung biopsy procedure, the biopsy needle would not extend out of the sheath/retract after two passes.The biopsy needle was stuck in the sheath.The diagnostic procedure was completed with no reported injury.
 
Additional Manufacturer Narrative
Intuitive surgical, inc.(isi) received a da vinci product to perform failure analysis.The biopsy needle instrument was analyzed and failure analysis investigations replicated/confirmed the customer reported complaint.Failure analysis found the primary failure of needle extension to be related to the customer reported complaint.The biopsy needle was found to have a needle extension failure.The needle would not extend out of the distal tip for all positions 1-3.The distal tip was submerged in warm water for a few minutes and after multiple attempts, the needle was still unable to extend for all positions 1-3 off the system.No damage to the ratchet indicator and handle was observed.Additional observations not reported by site were also identified: the biopsy needle was found to have a broken needle.In an attempt to extend the needle, more force than normal was applied.The handle was pushed passed position 2 and a broken needle was observed.The broken piece was not returned.The size of the broken piece was unknown.The complaint regarding would not extend was confirmed by failure analysis.
 
Additional Manufacturer Narrative
Intuitive surgical, inc.(isi) received a da vinci product to perform failure analysis.The biopsy needle was unable to be extended upon multiple attempted jabs.The biopsy needle was soaked in warm water for 3 minutes.After soaking, the needle was still unable to be extended.The sheath was observed to be nicked near the heat affected zone, approximately 5mm from the distal tip.The needle assembly was disassembled.High friction was observed between the needle shaft and the sheath, when attempting to remove the needle shaft from the sheath.The biopsy needle extension failure is likely related to the friction between the needle sheath and shaft materials.The sheath was observed to be nicked approximately 10mm from the flared end.The biopsy needle shaft was observed to be kinked near the hypotube bond.It is likely that excessive friction between the sheath and needle shaft led to excessive force being required in an attempt to extend the needle, leading to the kinked needle shaft.No damage was observed at the needle tip and no pieces were observed to be missing.In an attempt to extend the needle, more force than normal was applied.The handle was pushed past position 2 and a broken needle was observed.The broken piece was not returned.The size of the broken piece was unknown.It appeared that the needle stylet rather than the tip of the shaft is what was forcibly pushed out far enough to be observed at the distal tip of the needle.
 
Event or Problem Description
Refer to h10/h11 for follow-up information.

Brand Name
FLEXISION
Common Device Name
BIOPSY NEEDLE, 21G
Manufacturer (Section D)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA
Manufacturer (Section G)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA
Manufacturer Contact
izabel nielson
3410 central expressway
santa clara, CA 
4085232100
MDR Report Key17322824
Report Number2955842-2023-17056
Device Sequence Number17527093
Product Code EOQ
UDI-Device Identifier10886874115968
UDI-Public(01)10886874115968(10)L220009
Combination Product (Y/N)N
Initial Reporter StateHI
Initial Reporter CountryUS
PMA/510(K) Number
K182188
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other
Initial Reporter Occupation Non-Healthcare Professional
Remedial Action Other
Type of Report Initial,Followup
Report Date (Section B) 06/15/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number490103-10
Device Catalogue Number490103
Device Lot NumberL220009
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/05/2023
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 06/15/2023
Supplement Date Received by Manufacturer09/19/2023
Initial Report FDA Received Date07/14/2023
Supplement Report FDA Received Date10/16/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured03/07/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
ION ENDOLUMINAL SYSTEM
Patient SexUnknown